Alert archive / Washington / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Pendleton, OR

May 20, 2004Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this flash flood warning at May 20, 2004, 4:06 PM PDT for Kittitas County, Yakima County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 4:06 PM PDT (23:06 UTC)
Expired
May 20, 2004, 7:00 PM PDT
In force
3 hr
Issued by
NWS Pendleton, OR
Area
Counties, with a storm outline in the text

Counties Kittitas County, WA, Yakima County, WA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 11.1 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPDT 202308
FFWPDT
WAC037-077-210200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
406 PM PDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN KITTITAS COUNTY IN CENTRAL WASHINGTON
  EXTREME NORTHEAST YAKIMA COUNTY IN SOUTH CENTRAL WASHINGTON

* UNTIL 700 PM PDT

* AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING VERY HEAVY RAINFALL 23 MILES SOUTHEAST OF
  ROZA...OR ABOUT 23 MILES NORTH OF SUNNYSIDE...AND IS NEARLY STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4698 12032 4678 12053 4653 12001 4680 11995

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:30 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 20, 2:30 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
230 PM PDT THU MAY 20 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...THUNDERSTORMS ARE
DEVELOPING ALONG THE CASCADE RANGE IN BOTH OREGON AND WASHINGTON
THIS AFTERNOON...HOWEVER THEY ARE STRONGER AND WITH MORE AREAL
COVERAGE ON THE WASHINGTON SIDE.  THE FLOW THIS AFTERNOON IS MORE
NORTHERLY THAN ON WEDNESDAY THEREFORE THERE IS LESS OF AN UP SLOPE
FLOW INTO THE CASCADES TO CAUSE STATIONARY STORMS.  THE STORMS ARE
MOVING SLOWLY TO THE SOUTH.  HOWEVER THE STORMS ARE TRAINING AND
MOVING OVER THE SAME PATH AS THE PREVIOUS...SO HEAVY RAINFALL AND
POSSIBLE FLASH FLOODING IS STILL A CONCERN IN THESE AREAS.  OTHER
SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER THE BLUE MOUNTAINS AND
THE WALLOWA MOUNTAINS.  SO FAR THESE STORMS HAVE BEEN WEAK AND
ISOLATED.  AN UPPER TROUGH AXIS IS LOCATED NORTH-SOUTH ALONG THE
CASCADES JUST WEST OF THE CREST...WITH THE THUNDERSTORMS DEVELOPING
JUST EAST OF THIS AXIS.  THE COLD POOL OF AIR ALOFT COMBINED WITH
STRONG SURFACE HEATING IN THE WESTERN PORTIONS OF THE FORECAST AREA
IS CAUSING THE ATMOSPHERE TO BECOME UNSTABLE.  WHILE THIS UPPER
TROUGH WILL BEGIN TO EXIT THE REGION ON FRIDAY ANOTHER UPPER LOW
WILL DROP DOWN OUT OF CANADA INTO THE PACIFIC NORTHWEST FRIDAY NIGHT
AND SATURDAY.  THIS WILL BRING A FRESH SUPPLY OF COLD AIR ALOFT AND
HENCE A CONTINUATION OF AN UNSTABLE ATMOSPHERE.  FRIDAY WILL SEE
SOMEWHAT OF A RESPITE OF THE CONVECTIVE ACTIVITY...I.E. NOT AS
MUCH...AND THEN SATURDAY SHOULD BECOME MORE UNSTABLE AGAIN.  IF THE
UPPER LOW PRESSURE ON SATURDAY MOVES FAR ENOUGH SOUTH TO A POSITION
SOUTHEAST OF THE FORECAST AREA THERE MAY BE A PERIOD OF STEADY
PRECIPITATION.  THE SHOWERY UNSETTLED WEATHER WILL CONTINUE INTO THE
EXTENDED PERIOD.  TEMPERATURES WILL BE SLOWLY COOLING AS THE NEXT
TROUGH MOVES SOUTH OUT OF CANADA...WITH SNOW LEVELS LOWERING TO
BETWEEN 5 TO 6 THOUSAND FEET.  RSC.

.LONG TERM...SUNDAY THROUGH THURSDAY...EXTENDED MODELS ARE IN GOOD
AGREEMENT THROUGH THE EXTENDED PERIOD.  AN UPPER LEVEL TROUGH WILL
LINGER OVER THE AREA SUNDAY AND MONDAY RESULTING IN CONTINUED COOL
TEMPERATURES AND SCATTERED SHOWERS.  THE MOST SHOWER ACTIVITY ON
SUNDAY AND MONDAY WILL OCCUR OVER THE BLUE AND WALLOWA MOUNTAINS DUE
TO AN UPSLOPE NORTHWEST FLOW.  ISOLATED THUNDERSTORMS ARE EXPECTED
SUNDAY AS WELL DUE TO AN UNSTABLE ATMOSPHERE.  MODELS SHOW A PATTERN
CHANGE BEGINNING TUESDAY AS THE UPPER RIDGE OFF THE COAST BEGINS TO
WEAKEN...ALLOWING THE LONG WAVE TROUGH WHICH HAS BEEN OVER THE WEST
COAST FOR MUCH OF THIS MONTH TO MOVE EAST OF THE AREA.  THIS WILL
RESULT IN A DRIER WESTERLY FLOW WITH ANY SHOWERS LIMITED TO NEAR THE
WASHINGTON CASCADE CREST AND IN THE NORTHEAST OREGON AND SOUTHEAST
WASHINGTON MOUNTAINS.  WOLF

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 51 71 50 65 / 30 20 30 50
WALLA WALLA         52 72 51 65 / 30 20 30 50
TRI-CITIES          51 77 50 71 / 30 20 30 50
YAKIMA              52 78 51 70 / 30 20 30 50
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

88
Hazardous weather outlook, May 20, 5:00 AM PDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT THU MAY 20 2004

ORZ041>050-WAZ024>030-211200-
BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR-
EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA-
EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA-
FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR-
JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA-
LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR-
NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR-
WALLOWA COUNTY OR-YAKIMA VALLEY WA-
500 AM PDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE CONTINUES TO REMAIN OVER THE PACIFIC
NORTHWEST...WITH PLENTY OF MOISTURE AND INSTABILITY SITUATED OVER
EASTERN OREGON AND WASHINGTON.  SHOWER ACTIVITY WILL ONCE AGAIN
INCREASE ACROSS THE AREA...AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING.  MODERATE TO HEAVY RAINS WILL ONCE AGAIN BE
THE PRIMARY THREAT...ESPECIALLY OVER AREAS ALREADY SATURATED FROM
RAINFALL OVER THE PAST COUPLE OF DAYS.  GUSTY WINDS AND SMALL HAIL
WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED WEATHER WILL CONTINUE ACROSS THE REGION THROUGH MONDAY...AS
THE TROUGH OF LOW PRESSURE REMAINS OVER THE PACIFIC NORTHWEST.
FRIDAY WILL BRING A REPEAT OF SHOWERS AND THUNDERSTORMS ACROSS THE
AREA...AND WINDS WILL BEGIN TO INCREASE AS THE NEXT SYSTEM APPROACHES
THE AREA.  THIS SYSTEM WILL MOVE INTO THE REGION FRIDAY NIGHT THROUGH
SUNDAY...BRINGING WINDY CONDITIONS...MORE SHOWERS AND
THUNDERSTORMS...AND COLDER AIR TO THE EASTERN OREGON AND WASHINGTON.
SNOW LEVELS WILL DROP SATURDAY INTO SATURDAY NIGHT TO AROUND 5000
FEET...AND ACCUMULATIONS UP TO AN INCH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 20, 3:25 PM PDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
325 PM PDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FUNNEL CLOUD     30 E ENTERPRISE         45.42N 116.66W
05/20/2004                   WALLOWA            OR   PUBLIC

&&

JWM

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:04 PM PDTFlash Flood WarningPDTYakima3 hr
May 20, 4:08 PM PDTSevere Thunderstorm WarningPDTYakima52 min
May 20, 4:12 PM PDTSevere Thunderstorm WarningPDTYakima48 min

Nearby

Flash Flood Warnings in Washington, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.